South Dakota, 2024

Damaging Winds in South Dakota, August 25 to 26, 2024

August 25 to 26, 2024 · NWS ABR · 4 events in 3 counties and zones

Weak thunderstorms produced some strong outflow winds in excess of 60 mph. Several trees were knocked down in the town of Conde, one of which fell on a residence.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Weak thunderstorms produced some strong outflow winds in excess of 60 mph. Several trees were knocked down in the town of Conde, one of which fell on a residence.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 25, 5:43 PM CST, 2 hours 10 minutes earlier. Its key messages:

  • Temperatures in the 90s and humid air will result in heat index values in the 100 to near 110 range into early evening, mainly across eastern SD.
  • There is a slight risk (level 2 out of 5) for severe thunderstorms this evening across the forecast area.
  • There is an enhanced risk (level 3 out of 5) for severe thunderstorms Monday afternoon and evening, mainly south of a line from Pierre to Aberdeen.
  • Additional thunderstorms are forecast for Wednesday afternoon into Wednesday night. Some of these storms could be severe.
Area forecast discussion, Aug 25, 5:43 PM CST, 2 hours 10 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
643 PM CDT Sun Aug 25 2024

.KEY MESSAGES...

- Temperatures in the 90s and humid air will result in heat index
  values in the 100 to near 110 range into early evening, mainly
  across eastern SD.

- There is a slight risk (level 2 out of 5) for severe thunderstorms
  this evening across the forecast area.

- There is an enhanced risk (level 3 out of 5) for severe
  thunderstorms Monday afternoon and evening, mainly south of a
  line from Pierre to Aberdeen.

- Additional thunderstorms are forecast for Wednesday afternoon into
  Wednesday night. Some of these storms could be severe.

&&

.UPDATE...
Issued at 632 PM CDT Sun Aug 25 2024

Aviation discussion updated below for the 00Z TAFs.

&&

.SHORT TERM /THIS EVENING THROUGH MONDAY NIGHT/...
Issued at 303 PM CDT Sun Aug 25 2024

An area of low pressure/weak sfc front is currently draped between
the Missouri River and the James River this afternoon. Behind the
low, dewpoints are in the 50s to low 60s and there is some ongoing
weak convection under the +11C 700 mb temps. Ahead of the low, the
heat advisory is in place and "feels-like" temps have started
climbing into the 100s with dewpoints in the upper 70s. The
atmosphere is well-capped with H7 temps in the +13 to +15C range.
There's some isolated cu development down near Watertown, but it's
running into the remnants of morning stratus. Also some cu
developing over Lyman county which may have more potential given the
hi-res consistency and the location of the pseudo dry line. Wouldn't
be surprised to see some storms start forming down there by 21 or
22z. Then the question becomes whether storms can fire farther
east which hinges on the cap. Most hi-res solutions point to "no"
at this time but do have some slight chance pops in the forecast
especially as we move farther into the evening.

A broader baroclinic zone sets up for Monday across eastern SD as
the sfc low settles in over southeast SD. A northeast to southwest
thermal boundary will drape itself from the Sisseton Hills to Lyman
county Monday morning then sink south and east. Areas around the
Coteau will likely see some stratus/fog development again late
tonight into early Monday morning. Then instability increases with
the advance of the boundary by afternoon. Can't rule out the threat
of a tornado across east central SD in the vicinity of the cold
front. Shear of 35 to 45 kts will promote a large hail threat, as
well.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Issued at 303 PM CDT Sun Aug 25 2024

The long term portion of the forecast begins on Tuesday with an
upper level trough over the Northern Plains. Depending on model
used, showers and thunderstorms may accompany the trough, with pcpn
best along the ND/SD border and points north. The NBM suggests 10-24
percent chance of low QPF mainly Tuesday morning. The 0Z run of the
Grand Ensemble has a higher potential, 15-40 percent chance of seeing
pcpn Tuesday.

The pcpn pushes east of the CWA by 0Z Wednesday with a period of dry
conditions until at least 18Z Wednesday. Another upper level trough
and associated cold front should push across the Northern Plains
during peak heating. Ahead of the front, surface instability reaches
around 2k to 3k J/kg. The instability and ample deep layer shear
should cause convection with severe storms possible. Cooler and less
humid air will move into the region starting on Thursday with in the
70s and low 80s for the end of the work week. These reading are near
to slightly below average. Northwesterly flow aloft may keep
temperatures near normal through the weekend.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 632 PM CDT Sun Aug 25 2024

Terminals KABR,KATY,KPIR,KMBG

MVFR/IFR CIGs, with potential BR/FG are possible once again late
tonight into Monday morning across KATY/KABR, with better chances
at KATY. As for TSRA potential, just a very small chance (~10% or
less) across KABR/KATY regions this evening, so will not include
a mention of this for the time being. Otherwise, better chances
for TSRA/+TSRA on Monday across the region, but placement and
timing of storms are in question. For now, will include a VCSH
mention in the TAFs and hit it harder with TEMPO groups for
thunder when timing and impacted terminals become a bit more
clear. Severe storms are possible across the region also, with
MVFR/IFR VSBY in the strongest cells, along with surface wind
gusts over 50 knots and large hail.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory until 8 PM CDT this evening for SDZ005>008-010-011-
     017>023-036-037-048-051.

MN...Heat Advisory until 8 PM CDT this evening for MNZ039-046.

&&

UPDATE...TMT
SHORT TERM...Wise
LONG TERM...SD
AVIATION...TMT
Hazardous weather outlook, Aug 25, 4:14 AM CST, 15 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
514 AM CDT Sun Aug 25 2024

SDZ003-004-009-015-016-033>035-045-261015-
Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Jones-
514 AM CDT Sun Aug 25 2024 /414 AM MDT Sun Aug 25 2024/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...Today and tonight.

There is a marginal risk of severe weather late this afternoon and
evening, which is a level 1 of 5, as a cold front sinks into the
region. The main concerns if any strong to severe storms develop
would be winds to around 60 mph and hail around the size of quarters.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a marginal risk of severe weather Monday afternoon and
evening, which is a level 1 of 5. The main concerns if any strong to
severe storms develop would be winds to around 60 mph and hail
around the size of quarters.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this evening and Monday evening.
Weather spotters are encouraged to submit reports to the National
Weather Service in Aberdeen. The public can submit reports on our web
page, Facebook page, or our X feed.

MNZ039-046-SDZ005>008-010-011-017>023-036-037-048-051-261015-
Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Edmunds-Day-
Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-Hyde-Hand-Lyman-
Buffalo-
514 AM CDT Sun Aug 25 2024

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Increased heat and humidity will result in heat index values of 100
to around 110 degrees this afternoon.

There is a slight risk of severe weather this evening, which is a
level 2 of 5. The main concerns if any strong to severe storms
develop would be winds to around 60 to 70 mph and hail around the
size of quarters. While the threat is low, a tornado or two will
also be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is an enhanced risk of severe weather Monday afternoon and
evening, which is a level 3 of 5. The main concerns will be winds to
around 60 to 70 mph and hail the size of golfballs. While the threat
is low, a tornado or two will also be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this evening and Monday evening.
Weather spotters are encouraged to submit reports to the National
Weather Service in Aberdeen. The public can submit reports on our web
page, Facebook page, or our X feed.

KF

In the hours before

Special weather statement, Aug 25, 4:45 PM CST, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
545 PM CDT Sun Aug 25 2024

SDZ048-051-252315-
Buffalo SD-Lyman SD-
545 PM CDT Sun Aug 25 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN LYMAN AND EASTERN
BUFFALO COUNTIES THROUGH 615 PM CDT...

At 544 PM CDT, Doppler radar was tracking a strong thunderstorm over
Crow Creek Housing, or 10 miles southeast of Fort Thompson, moving
northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Shelby, Crow Creek Housing, Etbauer Hill, Lees Corner, Lake Francis
Case, and southeastern Crow Creek Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Aberdeen.

If on or near the Missouri River, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central South Dakota.

&&

LAT...LON 4385 9938 4397 9944 4420 9926 4420 9924
      4394 9894 4393 9935 4390 9936 4388 9932
      4386 9931
TIME...MOT...LOC 2244Z 233DEG 19KT 4398 9927

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

TMT
Special weather statement, Aug 25, 7:08 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
808 PM CDT Sun Aug 25 2024

SDZ048-260145-
Lyman SD-
808 PM CDT Sun Aug 25 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LYMAN COUNTY
THROUGH 845 PM CDT...

At 808 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Dude Ranch, or 10 miles southwest of Oacoma,
moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Oacoma, Dude Ranch, and Lake Francis Case.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Aberdeen.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central South Dakota.

&&

LAT...LON 4359 9963 4374 9962 4374 9963 4392 9952
      4383 9933 4379 9937 4377 9941 4374 9942
      4371 9941 4368 9947 4366 9946 4365 9944
      4355 9955
TIME...MOT...LOC 0108Z 211DEG 25KT 4370 9955

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

TMT
Special weather statement, Aug 25, 7:14 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
814 PM CDT Sun Aug 25 2024

SDZ051-260145-
Buffalo SD-
814 PM CDT Sun Aug 25 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BUFFALO COUNTY
THROUGH 845 PM CDT...

At 814 PM CDT, Doppler radar was tracking a strong thunderstorm over
Shelby, or 13 miles northeast of Chamberlain, moving north at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Shelby, Gann Valley, Crow Creek Housing, and Etbauer Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Aberdeen.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central South Dakota.

&&

LAT...LON 4412 9923 4407 9893 4406 9893 4393 9902
      4393 9928
TIME...MOT...LOC 0114Z 198DEG 23KT 4393 9915

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

TMT
Special weather statement, Aug 25, 7:18 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
818 PM CDT Sun Aug 25 2024

SDZ018-260145-
Spink SD-
818 PM CDT Sun Aug 25 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL SPINK COUNTY
THROUGH 845 PM CDT...

At 818 PM CDT, Doppler radar was tracking a strong thunderstorm near
Redfield, moving north at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Redfield, Ashton, and Athol.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Aberdeen.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern South Dakota.

&&

LAT...LON 4486 9853 4489 9869 4508 9859 4503 9835
TIME...MOT...LOC 0118Z 196DEG 17KT 4492 9856

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

TMT
Special weather statement, Aug 25, 7:46 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
846 PM CDT Sun Aug 25 2024

SDZ018-260215-
Spink SD-
846 PM CDT Sun Aug 25 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SPINK COUNTY
THROUGH 915 PM CDT...

At 846 PM CDT, Doppler radar was tracking a strong thunderstorm over
Athol, or 11 miles north of Redfield, moving north at 20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Mellette, Northville, Ashton, Mansfield, and Athol.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern South Dakota.

&&

LAT...LON 4524 9837 4494 9844 4495 9869 4508 9872
      4524 9872
TIME...MOT...LOC 0146Z 180DEG 16KT 4503 9857

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

SRF

The radar

The Aberdeen radar (KABR), 169 km away, was scanning. The volume nearest the first event began at 01:53 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Buffalo

When
August 25, 7:53 PM CST
Where
Buffalo County, 5.38 mi ENE of Ft Thompson
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
44.080, -99.330

Thunderstorm Wind, Spink

When
August 25, 10:18 PM CST
Where
Spink County, 0.85 mi NW of Mellette
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
45.160, -98.510

Thunderstorm Wind, Spink

When
August 25, 10:28 PM CST
Where
Spink County, 0.69 mi N of Conde
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.160, -98.100

A large tree fell over onto a garage in Conde.

Thunderstorm Wind, Deuel

When
August 26, 1:30 AM CST
Where
Deuel County, 6.03 mi SSW of Gary
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
44.715, -96.480

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2024Every state in 2024This day in weather historyWarnings in South Dakota, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1207894, 1207911, 1207893, 1207903.